Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 11, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 19, 2019, 7:10 PM EDT for 4 counties in North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2019, 7:10 PM EDT (23:10 UTC)
- Expired
- Apr 19, 2019, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Beaufort County, NC, Craven County, NC, Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 84 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 1:17 PM EDT | Tornado Watch | SPC | 11 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 264 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:59 PM EDT, 11 minutes earlier.
Area forecast discussion, Apr 19, 6:59 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
659 PM EDT Fri Apr 19 2019
.SYNOPSIS...
A cold front will approach the area tonight then move offshore
early Saturday. High pressure will build into the region early
next week and continue through mid week. A cold front will move
through Wednesday night or Thursday.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 7 pm Friday...No changes to current zones with severe
weather moving through the forecst area. Severe risk will cont
thru evening then grad move off the OBX later tonight.
With a 50+ low lvl knot jet impacting the region this evening
and tonight, strong gusty winds will mix down in developing
storms along a squall line. Latest high res mdls shows
bkn band of storms impacting inland areas thru about midnight
with activity moving off the OBX later tonight. All modes of
severe weather will be possible along the squall line with
damaging winds the greatest threat, however isolated tornadoes
wl be poss in any discrete cells that form ahead of the main
line and in bowing segments along the line. Heavy downpours will
also accompany the line, but given the rather fast storm motion
not looking for significant flooding. With strong winds mixing
to the surface, even outside convection, a High Wind Warning
remains in effect along the Outer Banks and Eastern Carteret
County with gusts to 60 mph. A Wind Advisory is in effect for
the remainder coastal and Soundside areas, where gusts may
approach 50 mph. PoPs will be likely to categorical through
04-06z, then quickly diminish from west to east by the early
morning hours. Mild lows tonight with upper 50s inland to mid
60s Outer Banks.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH 6 PM SATURDAY/...
As of 300 PM Friday...The cold front will be near the Outer
Banks by sunrise Saturday, and move well offshore during the
morning. Lingering shra imd cst will quickly move offshore. The
stacked low lifting across the Great Lakes will remain in
control of our weather, bringing atypical post frontal
southwesterly flow and thus a lack of the CAA we typically see
behind FROPAs. Subsidence aloft will bring predominantly settled
conditions on Sat despite the lack of significant low level
airmass change. With PC to msunny skies expect highs mostly in
the lower 70s with breezy SSW winds.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 4 AM Fri...Dry weather is forecast to prevail through
Tuesday. A cold front will bring a chance for showers or storms
mid week.
Saturday Night and Sunday...On Sunday, as the the upper low
aloft rotates east through VA has enough strong lift associated
with it to not completely discount a rogue iso shower or two,
and kept slgt chc PoPs to account for this, with best chance
across nrn zones in vcnty of the upper low. Any showers will end
quickly by sunset as activity will be diurnally driven, and
temps cool to below climo with dry air mass moving in behind the
low. Temps drop into the mid/upr 40s (low/mid 50s beaches).
Highs Sunday will be seasonably mild, with readings generally
in the upper 60s to lower 70s.
Monday through Tuesday...Subtropical high pressure is expected
to ridge into the area early next week, bringing very pleasant
and rain- free conditions with temps moderating each day. Highs
near climo on Mon with low/mid 70s, and above climo by Tue with
mid 70s to low 80s.
Wednesday through Thursday...A backdoor cold front will approach
and move through the region by late Wed or early Thur, being
forced by low amplitude shortwave moving through nrn stream.
This feature could be a focal point for showers and storms, as
at least marginal instability will be present with decent shear
in place, but with timing/evolution differences only going for
small chc pops at this time. Temperatures will be about 5 to 10
degrees above normal on Wed. By Thur, the front will push
through and temps cool back to near climo with high pres
building in.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Sat/...
As of 7 pm Friday...Strong S winds gusting to around 30 kts at
times will cont into the evening. Main band of tsra will cross
the taf sites this evening with likely pds of sub VFR along with
threat of very strong wind gusts. Outside of convection expect
cont VFR to ocnl MVFR cigs. After squall line exits expect grad
lifting and decreasing clouds with VFR late tonight thru Sat.
SSW winds will again gust 20 to 25 kts Sat.
Long Term /Sat night through Tue/...
As of 4 AM Fri...More settled (VFR) conditions will gradually
ensue again on Saturday and dominate through early next week
behind the strong cold front moving through early Sat morning.
&&
.MARINE...
Short Term /Tonight and Sat/...
As of 7 pm Friday...No changes with very hazardous winds/seas
next 12 to 24 hrs. Cont Storm warning Oregon Inlet to Cape
Lookout with Gales rest of wtrs.
S winds currently 20 to 30 kts will peak this evening ahead of
front as low lvl jet crosses. Expect winds to reach 30 to 40 kts
with outer central wtrs reaching 40 to 50 kts with some higher
gusts. These winds will lead to seas reaching 15+ feet of OBX
tonight. As the front moves offshore Sat expect SSW winds to
remain gusty at 15 to 25 kt. Seas will be slow to subside
reaching 7 to 11 ft later Sat.
Long Term /Sat night through Tue/...
As of 4 AM Fri... The cold front will cross the waters Saturday
morning, and while winds will decrease drastically from gale and
storm force, only slight improvement this weekend, as seas
remain elevated above 6 ft due in part to continued SW flow in
the 15-25 kt range. Good boating conditions finally return by
the beginning of the work week as high pres builds in.
&&
.TIDES/COASTAL FLOODING...
As of 300 PM Friday...Strong southerly winds will build waves
in the surf zone from Hatteras Island S to 8+ ft later this
afternoon and continuing into Saturday. This rough surf will
likely lead to some beach erosion and poss local overwash. The
strong winds will bring minor increases in water levels over
the northern Pamlico Sound into the Roanoke/Croatan Sounds
region this evening and tonight. High Surf Advisories will
remain in effect. Wl cont to hold off on Coastal Flood Advisory
as this time as water levels rises will mainly be 1-2 feet and
will be short lived with a fast moving system.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 AM EDT Saturday for NCZ047-081-203.
Beach Hazards Statement through Saturday evening for NCZ195-
196-199-203>205.
High Surf Advisory until 9 PM EDT Saturday for NCZ195-196-199-
204-205.
Wind Advisory until 2 AM EDT Saturday for NCZ195-199.
High Wind Warning until 7 AM EDT Saturday for NCZ204-205.
High Wind Warning until 5 AM EDT Saturday for NCZ196.
MARINE...Gale Warning until 5 AM EDT Saturday for AMZ131-136-137-230-
231.
Gale Warning until 8 AM EDT Saturday for AMZ135.
Storm Warning from 10 PM this evening to 5 AM EDT Saturday for
AMZ152-154-156.
Gale Warning until 6 AM EDT Saturday for AMZ150.
Gale Warning until 5 AM EDT Saturday for AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...HSA/RF
SHORT TERM...RF
LONG TERM...TL
AVIATION...HSA/CTC/TL
MARINE...HSA/RF/CTC/TL
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Apr 19, 3:07 PM EDT, 4 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 307 PM EDT Fri Apr 19 2019 NCZ029-044-079-090-091-201915- Martin-Pitt-Greene-Duplin-Lenoir- 307 PM EDT Fri Apr 19 2019 ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-201915- Ocracoke Island-Hatteras Island- 307 PM EDT Fri Apr 19 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 7 AM EDT SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Surf Advisory. High Wind Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-201915- Northern Outer Banks- 307 PM EDT Fri Apr 19 2019 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-201915- East Carteret- 307 PM EDT Fri Apr 19 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY... ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. High Surf Advisory. High Wind Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ046-094-194-201915- Tyrrell-Pamlico-Southern Craven- 307 PM EDT Fri Apr 19 2019 ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ047-081-201915- Mainland Dare-Mainland Hyde- 307 PM EDT Fri Apr 19 2019 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-201915- West Carteret-Coastal Onslow- 307 PM EDT Fri Apr 19 2019 ...HIGH SURF ADVISORY IN EFFECT UNTIL 9 PM EDT SATURDAY... ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. High Surf Advisory. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Surf Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ045-080-092-193-198-201915- Washington-Beaufort-Jones-Northern Craven-Inland Onslow- 307 PM EDT Fri Apr 19 2019 ...TORNADO WATCH 91 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 19, 6:56 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
656 PM EDT FRI APR 19 2019
NCZ029-044-045-079-080-091-092-193-200000-
Greene-Jones-Washington-Beaufort-Lenoir-Northern Craven-Martin-Pitt-
656 PM EDT FRI APR 19 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES...GREENE...
NORTHEASTERN LENOIR...SOUTHWESTERN WASHINGTON...NORTHWESTERN
CRAVEN...PITT...MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...
At 655 PM EDT, a strong thunderstorm was located near Graingers, or 9
miles east of Kinston, moving northeast at 55 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Greenville, Washington, Winterville, Williamston, Ayden, Farmville,
River Road, Bethel, Grifton, Stokes, Snow Hill, Bell Arthur,
Pinetown, Robersonville, Vanceboro, House, Shelmerdine, Pactolus,
Calico and Black Jack.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until midnight EDT for eastern
North Carolina.
LAT...LON 3601 7721 3593 7719 3593 7709 3594 7705
3589 7702 3586 7704 3586 7701 3589 7695
3586 7689 3581 7690 3584 7685 3572 7664
3505 7732 3558 7782 3580 7747 3583 7739
3582 7735 3591 7734 3600 7741 3607 7733
TIME...MOT...LOC 2255Z 217DEG 48KT 3530 7743
31The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 11:41 AM EDT | Special Weather Statement | MHX | Duplin, Lenoir | 64 min |
| Apr 19, 12:44 PM EDT | Special Weather Statement | MHX | Jones, Lenoir | 61 min |
| Apr 19, 1:52 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 38 min |
| Apr 19, 2:13 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Washington | 32 min |
| Apr 19, 3:20 PM EDT | Tornado Warning | MHX | Duplin | 25 min |
| Apr 19, 5:34 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Greene, Jones, Lenoir, Onslow and 1 more | 56 min |
| Apr 19, 6:11 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Onslow | 64 min |
| Apr 19, 6:27 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Duplin, Greene, Jones, Lenoir, Onslow | 63 min |
| Apr 19, 6:56 PM EDT | Special Weather Statement | MHX | Greene, Martin, Pitt | 64 min |
| Apr 19, 7:30 PM EDT | Special Weather Statement | MHX | Craven, Pamlico | 60 min |
| Apr 19, 7:35 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Hyde, Martin, Pitt, Washington | 40 min |
| Apr 19, 7:41 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Martin, Pitt | 34 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.